Wisconsin, 2002

Hail in Wisconsin, April 24, 2002

April 24, 2002 · NWS GRB · 2 events in 2 counties and zones

Thunderstorms dropped some large hail as they moved across central Wisconsin during the early morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms dropped some large hail as they moved across central Wisconsin during the early morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Apr 24, 3:00 AM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Apr 24, 3:00 AM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
400 AM CDT WED APR 24 2002

LOW LEVEL JET HAS KICKED OVER THUNDERSTORMS ACROSS CENTRAL AND
NORTHWEST WISCONSIN DURING THE PAST HOUR. SOME OF THESE STORM ARE
QUITE INTENSE AND WILL NEED TO BE WATCHED. OTHERWISE...THE
COMBINATION OF A STRONG UPPER LEVEL DISTURBANCE AND SHARP COLD FRONT
WILL SWEEP ACROSS THE GRB CWA TODAY. EXPECT HIGHS IN MOST LOCATIONS
TO OCCUR LATE THIS MORNING OR EARLY THIS AFTERNOON AND THEN FALL
DURING THE REMAINDER OF THE AFTERNOON. WILL CONTINUE THE PERIODS OF
SHOWERS AND THUNDERSTORMS FOR TODAY...AND WILL BUMP UP HIGH
TEMPERATURES ACROSS MUCH OF THE CWA BASED ON CURRENT TRENDS AHEAD OF
THE FRONT. EXPECT WINDY CONDITIONS TO DEVELOP THIS MORNING AND
SHOULD BECOME STRONGER BEHIND SYSTEM MOVING THROUGH TODAY. DO NOT
THINK A WIND ADVISORY WILL BE NEEDED FOR TODAY AS SUSTAINED WINDS
SHOULD REMAIN IN THE 20 TO 25 MPH RANGE. DO EXPECT TO SEE SOME GUSTS
APPROACHING 40 MPH AS WINDS ABOVE THE SURFACE ARE STRONG AND SHOULD
MIX DOWN LATER IN THE DAY.

OTHERWISE...IT WILL REMAIN QUIETE THROUGH FRIDAY. AT THIS TIME...WILL
PICK THE WARMER GUIDANCE FOR LOWS FRIDAY MORNING AS RIDGE AXIS IS TO
OUR SOUTH AND WINDS SHOULD REMAIN UP THROUGH THE NIGHT. IF THE WINDS
DO DROP OFF LATE THURSDAY NIGHT...TEMPERATURES COULD FALL TO NEAR
RECORD LEVELS WITH READINGS IN THE TEENS OVER THE NORTH AND 20S
SOUTH. THE SYSTEM FOR SATURDAY HAS SHIFTED SIGNIFICANTLY FARTHER
NORTH THAN THE RUN FROM LAST NIGHT. STILL THINK MOST OF THE
PRECIPITATION WILL BE IN THE FORM OF SNOW...BUT WILL LEAVE THE
RAIN/SNOW MIX IN THE CURRENT FORECAST ALONE IN CASE THE SYSTEM
SHOULD EVEN JUMP FARTHER NORTH ON SUCCESSIVE RUNS.

.GRB...NONE

ECKBERG
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Apr 23, 11:00 AM CST, 17 hours 25 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-231900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT TUE APR 23 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL
AND NORTHEAST WISCONSIN.

THUNDERSTORMS ARE POSSIBLE TONIGHT AND EARLY WEDNESDAY...BUT SEVERE
WEATHER IS NOT EXPECTED.

WARMER AIR SURGING BACK TOWARD THE AREA WILL GENERATE SHOWERS AND
THUNDERSTORMS ACROSS MINNESOTA TONIGHT. THE PRECIPITATION WILL SHIFT
EASTWARD INTO WISCONSIN DURING THE NIGHT...AND THEN CONTINUE EARLY
WEDNESDAY AS A STRONG COLD FRONT CROSSES THE STATE. ANY STORMS THAT
DEVELOP TONIGHT COULD PRODUCE HAIL...ESPECIALLY OVER NORTH-CENTRAL
WISCONSIN. THE STORMS WEDNESDAY COULD PRODUCE GUSTY WINDS. HOWEVER...THE
HAIL AND WIND GUSTS ARE EXPECTED TO REMAIN BELOW SEVERE CRITERIA.

SPOTTER ACTIVATION IS NOT EXPECTED TO BE NECESSARY.

UPDATED INFORMATION CAN BE FOUND IN THE SHORT-TERM FORECAST WHENEVER
THUNDERSTORMS ARE OCCURRING OR ARE IMMINENT.

SKOWRONSKI
WWW.CRH.NOAA.GOV/GRB

The radar

The Green Bay radar (KGRB), 116 km away, was scanning. The volume nearest the first event began at 10:23 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Marathon

When
April 24, 4:25 AM CST
Where
Marathon County, 10 mi SE of Wausau
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.867, -89.483

Hail, Langlade

When
April 24, 6:30 AM CST
Where
Langlade County, Pearson
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.367, -89.017

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2002Every state in 2002This day in weather historyWarnings in Wisconsin, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5293536, 5293537.